Oklahoma, 2015

Flash Flooding and Flooding in Oklahoma, November 27 to 29, 2015

November 27 to 29, 2015 · NWS TSA · 9 events in 6 counties and zones

Widespread and locally heavy rainfall occurred from the 26th through the 30th across much of eastern Oklahoma. A slow-moving storm system over the southwestern United States and a nearly stationary frontal boundary over the region resulted in several rounds of widespread rain and isolated thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread and locally heavy rainfall occurred from the 26th through the 30th across much of eastern Oklahoma. A slow-moving storm system over the southwestern United States and a nearly stationary frontal boundary over the region resulted in several rounds of widespread rain and isolated thunderstorms. Near record precipitable water values were observed as gulf moisture spread into the area in the lower levels of the atmosphere, and moisture associated with a tropical system over the southeastern Pacific Ocean spread into the region in the middle and upper levels of the atmosphere. Rainfall amounts ranged from around three inches in portions of northeastern Oklahoma to between eight and ten inches in southeastern Oklahoma.

This excessive rainfall, combined with soils that were already quite saturated, resulted in flash flooding and flooding. Several main stem rivers flooded, including the Neosho River near Commerce and the Kiamichi River near Antlers, which both experienced moderate flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 27, 10:48 AM CST, 32 minutes earlier.

Area forecast discussion, Nov 27, 10:48 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
1048 AM CST FRI NOV 27 2015

.DISCUSSION...
Near tropical moisture...PWA > 1.75 southeast
continues to flow into Southeast OK  and West
Central AR. So far very little thunder. Wide-
spread two to four inch  storm total rainfall
at this time. More to come.

OK mesonet shows almost no temperature change
past  3 hrs except far southeast OK with cold
front.  Temperatures northwest Osage and west
Pawnee counties holding around 32/33 degrees.
Anticipate  little change  this afternoon and
evening.                                   gw

&&

.PREV DISCUSSION... /ISSUED 536 AM CST FRI NOV 27 2015/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Widespread and prolonged aviation impacts expected for this
forecast period. Currently low MVFR to IFR conditions prevail and
this is expected to persist through much of the day...with a trend
toward prevailing IFR conditions by late afternoon through
tonight.

PREV DISCUSSION... /ISSUED 251 AM CST FRI NOV 27 2015/

DISCUSSION...
Much anticipated heavy rain event in progress across eastern
Oklahoma and western Arkansas, with 2 to 3 inches having already
fallen across portions of northeast and also southeast Oklahoma in
the past 12 hours. Axis of heaviest rain will shift into far
southeast Oklahoma as the cold front, currently extending from
south central Oklahoma into the far northwest corner of Arkansas,
becomes quasi-stationary and the tropical moisture plume persists
in that part of the forecast area into Saturday. Even with the
southward shift, light to moderate rain should remain well north
of the front through most of the weekend. No changes will be made
to the existing Flash Flood Watch, with this expected scenario
already well accounted for.

Temperatures behind the front have fallen into the mid 30s across
much of the region north of Interstate 44, with a 20 to 25 degree
temperature drop in less than a half an hour observed following
the frontal passage. Other than the sharp initial drop, however,
temperatures are nearly steady across portions of northeast
Oklahoma that are several hours removed from frontal passage.
There appear to be no additional surges of cold advection behind
the front so most of the aforementioned areas are likely within a
couple degrees of their minimum temperatures over the next 48
hours or so. This has substantial implications for freezing rain
potential this far east. The most likely part of the forecast area
to see temperatures 32 degrees or lower, and consequently
accumulating freezing rain, will be the higher elevation portion
of far northwest Osage County. Even 31-32 degrees, though, is not
optimum temperature-wise for ice accumulation so substantial
impacts from ice, such as extended power outages, are still not
expected in the forecast area, but with northerly winds gusting to
20 mph, minor impacts could occur with even a small amount of
accumulation. A Freezing Rain Advisory will be issued for Osage
County this morning, with a tenth to maybe two-tenths of
accumulation possible from late this afternoon through early
Saturday morning. Rising temperatures on Saturday should lead to a
transition once again to rain that should last through the rest of
the precipitation event.

Light rain may linger into early next week, with the main upper
low likely to remain to the west through the weekend at least. Dry
weather will persist through the rest of the week after the upper
low finally moves east. Temperatures should be below normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   36  35  38  35 / 100  90  70  70
FSM   48  43  46  43 / 100 100  90  90
MLC   39  36  39  37 / 100 100  90  90
BVO   34  33  37  34 / 100  90  60  60
FYV   43  37  42  38 / 100 100  80  80
BYV   43  37  40  37 / 100 100  80  80
MKO   39  36  40  37 / 100 100  80  80
MIO   36  34  38  35 / 100  90  50  70
F10   36  34  38  35 / 100 100  80  80
HHW   47  40  43  41 / 100 100 100  90

&&

.TSA Watches/Warnings/Advisories...
OK...Flash Flood Watch through Saturday afternoon for OKZ049-053-
     068>076.

     Flash Flood Watch until 6 PM CST this evening for OKZ056>058-
     060>067.

     Freezing Rain Advisory from 3 PM this afternoon to 9 AM CST
     Saturday for OKZ054.

AR...Flash Flood Watch through Saturday afternoon for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...21
LONG TERM....05
Hazardous weather outlook, Nov 27, 5:00 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST FRI NOV 27 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST FRI NOV 27 2015

...FLOODING EXPECTED TO WORSEN TODAY THROUGH SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...TODAY.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...WESTERN OSAGE AND WESTER PAWNEE COUNTIES.
	ONSET...AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
PERIODS OF HEAVY RAIN WILL CONTINUE TODAY AND TONIGHT WITH
A GRADUAL SHIFT SOUTHWARD OF THE HEAVIEST RAINS.  ADDITIONAL
HEAVY RAINS ARE EXPECTED SATURDAY...WITH TOTAL ADDITIONAL
RAINFALL AMOUNTS OF 4 TO 7 INCHES EXPECTED ACROSS SOUTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS.  THIS WILL CAUSE FLOODING
BOTH IN SMALL STREAMS AND LARGER RIVER BASINS.  DANGEROUS
RISES ARE CURRENTLY FORECAST ALONG LARGER RIVER BASINS ACROSS
FAR SOUTHEAST OKLAHOMA.  ADDITIONALLY...AREAS OF FREEZING
RAIN ARE LIKELY ACROSS WESTERN OSAGE AND PAWNEE COUNTIES.
ICE ACCUMULATIONS OF ONE TO TWO TENTHS ARE POSSIBLE ACROSS
FAR NORTHWEST OSAGE COUNTY FROM THIS AFTERNOON THROUGH
TONIGHT.  THIS MAY CAUSE SLICK SPOTS TO DEVELOP ESPECIALLY
ON ELEVATED ROADWAYS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...HEAVY RAIN POTENTIAL.
SUNDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
AREAS OF HEAVY RAIN WILL CONTINUE SATURDAY WITH A GRADUAL
DECREASE IN COVERAGE AND INTENSITY BY SUNDAY.  FLOODING
MAY BE ONGOING SUNDAY INTO MONDAY ESPECIALLY ALONG LARGER
RIVER BASINS OF SOUTHEAST OKLAHOMA INTO WESTERN ARKANSAS.
DRY AND MILD CONDITIONS ARE FORECAST FOR MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 71 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 flash flood. Local standard time, as filed.

Flood, Okmulgee

When
November 27, 11:20 AM CST to November 28, 11:30 AM CST
Where
Okmulgee County, 0.68 mi W of Okmulgee to 1.37 mi SSW of Okmulgee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.630, -95.982

Several streets in Okmulgee were flooded and closed.

Flash Flood, Ottawa

When
November 27, 1:30 PM CST to November 28, 11:30 AM CST
Where
Ottawa County, 3.92 mi ESE of Afton to 3.91 mi ESE of Afton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.670, -94.910

A vehicle was driven into high water from the flooding of Little Horse Creek northeast of Afton, and became stranded. First responders rescued five people from the vehicle.

Flood, Ottawa

When
November 27, 2:00 PM CST to November 29, 8:00 PM CST
Where
Ottawa County, 6.77 mi WNW of North Miami to 3.09 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.940, -95.000

The Neosho River near Commerce rose above its flood stage of 15 feet at 2:00 pm CST on November 27th. The river crested at 19.61 feet at 10:30 pm CST on the 28th, resulting in moderate flooding. The river fell below flood stage at 8:00 pm CST on the 29th.

Flash Flood, Pittsburg

When
November 27, 3:35 PM CST to November 28, 11:15 AM CST
Where
Pittsburg County, 2.5 mi W of Mc Alester to 1.79 mi W of Mc Alester
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.931, -95.814

Portions of Highway 31 were closed due to high water southwest of McAlester.

Flash Flood, Wagoner

When
November 27, 5:22 PM CST to November 28, 11:30 AM CST
Where
Wagoner County, 7.48 mi NE of Oneta to 7.61 mi NE of Oneta
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.106, -95.638

Portions of 305th East Avenue were flooded and closed between E 41st Street South and E 61st Street South. Several vehicles were stranded in the high water.

Flood, Pushmataha

When
November 27, 6:30 PM CST to November 29, 12:15 PM CST
Where
Pushmataha County, 0.69 mi N of Moyers to 2.2 mi S of Kellond
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
34.330, -95.650

The Kiamichi River near Antlers rose above its flood stage of 25 feet at 6:30 pm CST on November 27th. The river crested at 28.97 feet at 2:30 pm CST on the 28th, resulting in moderate flooding. Flooding occurred along the west bank of the river near Moyers, which inundated a campground and county roads. The river fell below flood stage at 12:15 pm CST on the 29th.

Flood, Okmulgee

When
November 27, 6:50 PM CST to November 28, 11:30 AM CST
Where
Okmulgee County, 0.24 mi WNW of Okmulgee to 1.3 mi S of Okmulgee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.631, -95.974

Flooding in town resulted in water rescues of people stranded in the high water.

Flash Flood, Pittsburg

When
November 27, 7:39 PM CST to November 28, 11:15 AM CST
Where
Pittsburg County, 1.4 mi NE of Craig to 0.87 mi NNE of Craig
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.843, -95.601

Portions of Highway 63 were closed between Haileyville and Kiowa.

Flood, Choctaw

When
November 28, 7:00 AM CST to 11:15 AM CST
Where
Choctaw County, 0.93 mi NW of Ord to 0.9 mi WSW of Ord
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.910, -95.510

Portions of Highway 109 were closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607673, 607656, 609523, 607657, 607658, 609527, 607674, 607660, 607675.